Alert archive / Oregon / Red Flag Warnings in 2013
Red Flag Warning 12, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 12, 2013, 4:21 AM PDT for Harney County, Klamath County, Lake County, Oregon. It took effect at Aug 12, 2013, 1:00 PM PDT. It was in force for 10 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 12, 2013, 4:21 AM PDT (11:21 UTC)
- In effect from
- Aug 12, 2013, 1:00 PM PDT
- Expired
- Aug 12, 2013, 11:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Medford, OR
Counties Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 213 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:47 PM PDT | HAIL 1 | 6 W Fort Rock, OR | LA113 SPOTTER, ONE INCH OR BETTER HAIL SPOTTED BETWEEN FORT ROCK AND HIGHWAY 31 |
| Aug 12, 7:20 PM PDT | HAIL 1 | 1 Ssw Keno, OR | QUARTER SIZE HAIL AND LOCALLY HAIL HAS ACCUMULATED UP TO 3 INCHES DEEP. |
| Aug 12, 7:30 PM PDT | HAIL 0.5 | 1 W Keno, OR | 3 TO 5 INCHES OF HAIL ACCUMULATION ON THE ROADWAYS NEAR KENO AT KENO WORDEN RD AND HAMAKER MOUNTAIN ROAD. |
| Aug 12, 7:30 PM PDT | HAIL 1.75 | 7 W Fort Rock, OR | A SCANNER PICKED UP A REPORT FROM OSP OF GOLFBALL SIZE HAIL AS WELL AS INCHES OF ACCUMULATING HAIL ON THE ROADWAY AT MILEPOST 27 ON HIGHWAY 31. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2329 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
474 WWUS86 KMFR 121121 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 421 AM PDT MON AUG 12 2013 ORZ624-625-122330- /O.UPG.KMFR.FW.A.0008.130812T2100Z-130813T0600Z/ /O.NEW.KMFR.FW.W.0012.130812T2000Z-130813T0600Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 421 AM PDT MON AUG 12 2013 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER ZONES 624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA: FIRE WEATHER ZONES 624 AND 625 * THUNDERSTORMS...ISOLATED TO SCATTERED PARTIALLY DRY THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE PROBABILITY WILL BE HIGHEST NORTH OF A LINE FROM CHILOQUIN TO LAKEVIEW. * OUTFLOW WINDS...WINDS GUST OF 25 TO 35 MPH ARE POSSIBLE. * IMPACTS...LIGHTNING STRIKES OVER CRITICALLY DRY FUELS COULD RESULT IN NUMEROUS NEW FIRE IGNITIONS. DRY CONDITIONS AND GUSTY WINDS COULD CAUSE ANY NEW FIRES TO SPREAD RAPIDLY. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
348 WWUS86 KMFR 122152 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 252 PM PDT MON AUG 12 2013 ORZ624-625-130600- /O.CON.KMFR.FW.W.0012.000000T0000Z-130813T0600Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 252 PM PDT MON AUG 12 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR PORTIONS OF FIRE WEATHER ZONES 624 AND 625... * AFFECTED AREA: FIRE WEATHER ZONES 624 AND 625. * THUNDERSTORMS...ISOLATED TO SCATTERED PARTIALLY DRY THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE PROBABILITY WILL BE HIGHEST NORTH OF A LINE FROM CHILOQUIN TO LAKEVIEW. * OUTFLOW WINDS...WIND GUSTS TO 35 MPH ARE POSSIBLE. * IMPACTS...LIGHTNING STRIKES OVER CRITICALLY DRY FUELS COULD RESULT IN NUMEROUS NEW FIRE IGNITIONS. DRY CONDITIONS AND GUSTY WINDS COULD CAUSE ANY NEW FIRES TO SPREAD RAPIDLY. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ SK VISIT US AT WWW.WEATHER.GOV/MEDFORD
231 WWUS86 KMFR 130551 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1051 PM PDT MON AUG 12 2013 ORZ624-625-130700- /O.EXP.KMFR.FW.W.0012.000000T0000Z-130813T0600Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 1051 PM PDT MON AUG 12 2013 ...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR PORTIONS OF FIRE WEATHER ZONES 624 AND 625... THE RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING. THUNDERSTORMS HAVE DIMINISHED OVER THE AREA. EXPECT LITTLE IF ANY ACTIVITY FOR THE REMAINDER OF THE NIGHT. $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 12, 4:00 AM PDT, 21 minutes earlier.
Area forecast discussion, Aug 12, 4:00 AM PDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
400 AM PDT MON AUG 12 2013
.SHORT TERM...A QUIET MORNING IN SOUTHWEST OREGON. THE MOST
EXCITING THING CURRENTLY GOING ON IS THE LOW STRATUS FILLING IN
THE UMPQUA BASIN. THESE CLOUDS ARE WELL DEPICTED IN THE FORECAST.
LOOKS LIKE THESE CLOUDS ARE NOT AS DEEP AS THEY WERE YESTERDAY
MORNING SO AM NOT EXPECTING THEM TO SPILL OVER THE UMPQUA DIVIDE
LIKE THEY DID YESTERDAY. MORE EXCITEMENT IS EXPECTED THIS
AFTERNOON EAST OF THE CASCADES AS A MINOR DISTUBANCE CURRENTLY
NEAR CAPE MENDOCINO MOVES INLAND AND PROVIDES A TRIGGER TO KICK OF
ISOLATED TO SCATTERED THUNDERSTORMS. THE AREA WE ARE EXPECTING
SCATTERED COVERAGE IS OVER NORTHERN KLAMATH AND LAKE COUNTIES.
THAT COMBINED WITH DRY FUELS PROMPTED US TO ISSUE A RED FLAG
WARNING FOR THIS AFTERNOON AND EVENING FOR NORTHERN AND CENTRAL
FIRE WEATHER ZONES 624 AND 625. STORMS WILL QUICKLY DIMINISH AFTER
SUNSET AS THE DAYTIME HEATING SUBSIDES ALONG WITH THE MINOR
DISTURBANCE MENTIONED EARLIER MOVES OUT OF THE AREA.
DRY AND MORE STABLE SOUTHWEST FLOW WILL SETTLE OF ALL OF SOUTHWEST
OREGON AND NORTHERN CALIFORNIA ON TUESDAY AND WEDNESDAY. A SLIGHT
WARMING TREND IS EXPECTED ALSO.
.LONG TERM...A PACIFIC TROF WILL MOVE INSIDE 130 WEST LONGITUDE BY
FRIDAY MORNING AND THIS WILL BEGIN TO SEND INCREASING MOISTURE
OVER WESTERN OREGON. COULD SEE SOME DRIZZLE BY ALONG THE IMMEDIATE
COAST BUT ALSO COULD SEE SOME INSTABILITY ALONG AND EAST OF THE
CASCADES FRIDAY AFTERNOON. THE TROF SWINGS ON THROUGH SATURDAY AND
SUNDAY WHICH SHOULD BRING A SHOT OF COOLER AIR FOR ALL OF SOUTHERN
OREGON AND NORTHERN CALIFORNIA. THE CHALLENGE HERE IS HOW MUCH
COOLING WILL THERE BE. FOR NOW...HAVE TRENDED TEMPERATURES LOWER
RATHER THAN MAKE ANY RADICAL CHANGES.
&&
.AVIATION...BASED ON THE 12/06Z TAF CYCLE.
ALONG THE COAST...WIDESPREAD IFR CIGS ARE EXPECTED TO CONTINUE
THROUGH THROUGH EARLY MORNING, LIFTING TO MVFR CIGS IN THE LATE
MORNING THEN CLEARING IN THE EARLY AFTERNOON AROUND 20Z. HOWEVER
SOME LOCAL MVFR CIGS MAY CONTINUE INTO THE MID AFTERNOON.
INLAND A MIX OF MVFR/IFR CIGS IS EXPECTED TO PERSIST IN THE UMPQUA
BASIN AND LOCAL MVFR/IFR CIGS MAY SPREAD INTO THE VALLEYS IN
JOSEPHINE AND NORTHERN JACKSON COUNTY. CLEARING TO VFR IS EXPECTED
FOR THESE AREAS IN THE LATE MORNING AROUND 18Z. ELSEWHERE
INLAND...VFR CONDITIONS WILL PREVAIL. ADDITONALLY THERE IS A CHANCE
OF SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON AND EVENING
PARTICULARLY ALONG AND EAST OF THE CASCADES IN OREGON AND IN
SISKIYOU COUNTY. /CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS
EVENING FOR ORZ027-029>031.
CA...NONE.
PACIFIC COASTAL WATERS...NONE.
KRS/KRS/BPNNearby
Red Flag Warnings in Oregon, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.